Measure-Theoretic Uniformity

  • Gerald E. Sacks


Here we present the principal ideas and results of [5] with some indications of proof. The general notion of uniformity is difficult to harvest; nonetheless, various offshoots of it have borne fruit in all fields of mathematical logic. In this paper we introduce the notion of measure-theoretic uniformity, and we describe its use in recursion theory, hyperarithmetic analysis, and set theory. In recursion theory we show that the set of all sets T such that the ordinals recursive in T are the recursive ordinals has measure 1. In set theory we obtain all of Cohen’s independence results [1,2]. Solovay [8,9] has extended Cohen’s method by forcing statements with closed, measurable sets of conditions rather than finite sets of conditions; in this manner he exploits the concepts of forcing and genericity to prove: if ZF is consistent, then ZF + “there exists a translation-invariant, countably additive extension of Lebesgue measure defined on all sets of reals” + “the dependent axiom of choice” is consistent. Solovay’s result is also a consequence of the notion of measure-theoretic uniformity.


Natural Number Absolute Measure Arithmetical Function Recursion Theory Skolem Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cohen, P. J.: The independence of the continuum hypothesis I. Proc. nat. Acad. Sci. 50, 1143–1148 (1963).MathSciNetCrossRefGoogle Scholar
  2. 2.
    — The independence of the continuum hypothesis II. Proc. nat. Acad. Sci. 51, 105–110 (1964).MathSciNetCrossRefGoogle Scholar
  3. 3.
    Feferman, S.: Some applications of the notions of forcing and generic sets. Fund. Math. 56, 325–345 (1965).MathSciNetMATHGoogle Scholar
  4. 4.
    Kreisel, G.: The axiom of choice and the class of hyperarithmetic functions. Indag. Math. 24, 307–319 (1962).MathSciNetGoogle Scholar
  5. 5.
    Sacks, G. E.: Measure-theoretic uniformity in recursion theory and set theory. Trans. Amer. Math. Soc, to appear.Google Scholar
  6. 6.
    — On the fundamental equivalence type of a countable model. In preparation.Google Scholar
  7. 7.
    Scott, D., and R. Solovay: Boolean-valued models and forcing. To appear.Google Scholar
  8. 8.
    Solovay, R.: The measure problem, Abstract 65T-62. Not. Amer. Math. Soc. 12, 217 (1965).Google Scholar
  9. 9.
    — The measure problem. To appear.Google Scholar
  10. 10.
    Spector, C.: Measure-theoretic construction of incomparable hyperdegrees. J. Symb. Log. 23, 280–288 (1958).MathSciNetCrossRefGoogle Scholar
  11. 11.
    Tanaka, H.: Some results in the effective descriptive set theory. Publ. RIMS, Kyoto Univ. Ser A, 3 II-52 (1967).Google Scholar
  12. 12.
    Tanaka, H. — A basis result for II 11 sets of positive measure. Mimeographed notes, Hosei University 1967.Google Scholar

Copyright information

© Springer-Verlag Berlin · Heidelberg 1969

Authors and Affiliations

  • Gerald E. Sacks

There are no affiliations available

Personalised recommendations